Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS Albany, NY

August 29, 2020Saratoga County, Warren County, Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 29, 2020, 4:54 PM EDT for Saratoga County, Warren County, Washington County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2020, 4:54 PM EDT (20:54 UTC)
Expired
Aug 29, 2020, 5:39 PM EDT
In force
45 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saratoga County, NY, Warren County, NY, Washington County, NY

The radar

The Albany radar (KENX), 87 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:59 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:13 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 29, 3:13 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
313 PM EDT Sat Aug 29 2020

.SYNOPSIS...
Showers and thunderstorms are expected this afternoon into the
early evening. Very heavy rain is expected with some storms and
gusty winds are also possible. In the wake of the cold front,
cooler and drier air will move into the region for tomorrow.
Continued comfortable and pleasant weather is expected on
Monday, but a chance of showers will return by Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 3 PM...Severe Thunderstorm Watch #469 pm is in effect
until 9 pm for all but Ulster, Ducthess and Litchfield counties.

MLCAPE of 1000-1500 J/kg this afternoon however mid-level lapse
rates expected to be modest. Do have strong mid-level winds of
40-50 knots and a veering wind profile through low/mid levels
supporting 35-45 knots of effective bulk shear. Damaging winds
is the main threat. However we have had rotation with storms so
can not rule a possible tornado. PWATs on the 12Z ALY sounding
came in at 1.82 inches and looking values around two inches
mainly southeast of the Capital District, as the remains of TC
Laura tracks across the mid Atlantic and plenty of tropical
moisture is in place across the eastern CONUS. With the high
PWATs, some wet downbursts look to occur within the strongest
storms.

Humid with highs in the 70s with mid and upper 60s across much
of the southern Adirondacks and above 1500 feet in southern VT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
The front will be passing from west to east across the region
this evening, ending the threat for widespread
showers/thunderstorms. However, can't rule out some lingering
showers for late in the overnight into the first part of Sunday
morning for northwestern areas, as the upper level trough moves
across the area. Otherwise, skies will be clearing out for
tonight with cooler and less humid air working into the region.
Lows look to fall into the mid to upper 50s for tonight.

On Sunday, partly sunny skies early in the day will become
fairly clear by afternoon. Daytime mixing may allow for west-
northwest winds to gusts up to 25 mph by afternoon with highs in
the mid 60s to mid 70s and much less humid conditions in place.

With the clear skies and decreasing wind, good radiational
cooling will allow for a chilly night on Sunday night. Many
spots may dip into the upper 40s to low 50s, with some mid 40s
across the highest terrain.

High pressure will allow for pleasant and comfortable weather to
continue on Monday. Daytime highs will be in the 70s with low
levels of humidity and a good deal of sunshine. Some higher
clouds may start to arrive for late in the day. Some showers may
start to move in from a southern stream disturbance for Monday
night with lows in the 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The region will be under the influence of broad upper cyclonic flow
throughout the long term period. This will result in a wet,
unsettled pattern with chances for showers everyday.

To start, an upper level disturbance, currently currently over the
central Plains, will pass through southern New York. This will lead
to scattered showers starting early Tuesday morning and continuing
throughout the day. Temperatures will be on the cool side, in the
upper 60s to mid 70s for highs and mid 50s to low 60s for lows
Tuesday night.

Shower chances continue on Wednesday as isentropic lift increases
ahead of a surface warm front progged to track northward through the
region. This will bring an increase in humidity as well, with dew
points climbing well into the 60s. Highs on Wednesday will be above
normal, in the low 70s to low 80s.

Beyond Wednesday, forecast uncertainty increases with a passage of a
cold front. The ECMWF kicks the front through Wednesday night into
Thursday, whereas the GFS stalls the front and potentially kicks the
front through during the Friday/Sat time frame. Given these
differences, have largely stuck to the NBM solution while keeping
chance pops in through much of the long term period. Temperatures
will also be determined on when or if the cold front moves
through.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
After being socked in MVFR-LIFR cigs and vsbys this morning, we're
finally beginning to see the clouds break. As of 1:30 pm EDT,
visible satellite imagery shows a pocket of clearing right over the
Capital District with more extensive clearing taking place to our
west. Cloud heights of strato-cu variety will continue in the
near term will improve slightly and hold between MVFR-VFR
levels with coverage between SCT-BKN holding.

As far as timing of showers and thunderstorms, the expectation is
between 18z-01z across the TAF sites. Showers and storms should come
to an end tonight from northwest to southeast after 02z/Sun. Any
shower or thunderstorm will have the potential to bring
cigs/vsbys down to MVFR/IFR levels. Once the line of showers and
storms pass this evening, cigs are expected to return to VFR
levels.

Winds will remain a factor throughout the 18z TAF period. As a
result, fog will not be an issue tonight.

Southwest winds will continue this afternoon 10-15 kts at
KALB/KPSF/KPOU and 5-10 kts at KGFL. Winds could occasionally gust
up to 20 kts at KALB/KPSF/KPOU. Winds will shift out of the west
tonight 5-15 kts before shifting out of the northwest on Sunday 10-
15 kts. On Sunday, winds could gusts up to 20 kts.

&&

.FIRE WEATHER...
Widespread showers and thunderstorms today should bring a
wetting rainfall to much of the area. RH values will generally
be above 80 percent through the day with south to southwest
winds of 5 to 10 mph. It will be drier for Sunday, with RH
values as low as 45 to 55 percent in the afternoon. West to
northwest winds on Sunday will be 5 to 15 mph.

&&

.HYDROLOGY...
Showers and thunderstorms are expected throughout the day today
across the entire area. High PWAT values will allow for locally
heavy downpours (brief periods of high rainfall rate) and some
isolated flash flooding/urban flooding cannot be ruled out. Most
areas will see anywhere from three-quarters of an inch to an
inch and a half of rain, but some localized higher totals around
2 inches are possible. The rainfall won't be heavy enough to
cause any issues on the larger rivers, but small streams and
creeks could see brief, sharp rises.

Dry weather is then expected for Sunday into Monday which will
allow for river and stream flows to recede. Some showers and
thunderstorms are possible by the middle of the week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/Frugis
NEAR TERM...IAA/Frugis
SHORT TERM...Frugis
LONG TERM...JLV
AVIATION...Evbuoma
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Aug 29, 3:19 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
319 PM EDT Sat Aug 29 2020

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
301100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
319 PM EDT Sat Aug 29 2020

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the greater Capital District,
southern Adirondacks, Mohawk Valley, Schoharie Valley, east central
Catskills, Lake George Saratoga Region, northern and central
Taconics, Berkshires and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service while following local,
state and CDC guidelines.

CTZ001-013-NYZ063>066-301100-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
319 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for Ulster, Dutchess and
Litchfield counties.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorm into early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 29, 2:34 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Albany NY
234 PM EDT Sat Aug 29 2020

NYZ038-039-082-291915-
Southern Fulton-Southern Herkimer-Northern Fulton-
234 PM EDT Sat Aug 29 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FULTON AND SOUTHERN
HERKIMER COUNTIES...

At 233 PM EDT, a strong thunderstorm was located near Frankfort, or
near Utica, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville,
Newport, Stratford, Middleville, Oppenheim, Fairfield, Norway, Ingham
Mills, West Frankfort, Corrado Corners, Curtis, Farrel Corner,
Countryman, North Ilion and Gulph.

This includes Interstate 90 near exit 30.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding. Do not drive your vehicle through
flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4318 7510 4327 7469 4305 7461 4304 7473
      4305 7476 4304 7475 4299 7521 4305 7522
TIME...MOT...LOC 1833Z 258DEG 23KT 4309 7510

TAW
Special weather statement, Aug 29, 3:15 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Albany NY
315 PM EDT Sat Aug 29 2020

NYZ054-084-VTZ013-292015-
Eastern Rensselaer-Southern Washington-Bennington-
315 PM EDT Sat Aug 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON...
NORTHEASTERN RENSSELAER AND NORTHERN BENNINGTON COUNTIES...

At 315 PM EDT, a strong thunderstorm was located over Cambridge, or
near Hoosick Falls, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hoosick Falls, Arlington, Manchester, Shaftsbury, Cambridge,
Manchester Center, Lee, White Creek, North Bennington, Sunderland,
Glastenbury, Center White Creek, Hoosick Junction, Paper Mill
Village, Sodom, Chiselville, South Shaftsbury, Eagleville, North
Cambridge and Hidden Valley.

LAT...LON 4312 7300 4293 7301 4292 7292 4287 7345
      4291 7346 4294 7346 4294 7348 4305 7352
      4320 7292 4312 7290
TIME...MOT...LOC 1915Z 256DEG 34KT 4299 7339

MSE
Special weather statement, Aug 29, 3:44 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albany NY
344 PM EDT Sat Aug 29 2020

NYZ039-082-292015-
Southern Fulton-Northern Fulton-
344 PM EDT Sat Aug 29 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FULTON COUNTY...

At 344 PM EDT, a strong thunderstorm was located over Caroga Lake
Public Campground, or 9 miles northwest of Gloversville, moving east
at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gloversville, Broadalbin, Northville, Mayfield, Caroga Lake,
Cranberry Creek, Caroga Lake Public Campground, Northampton Beach
Public Campground, Bleecker, Meco, Fairchilds Corners, Fish House,
Munsonville, Sweets Crossing, Benedict, Steele Corners, Pinnacle,
Rockwood, Broadalbin Junction and Carpenters Corners.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4324 7436 4324 7432 4322 7432 4322 7422
      4325 7422 4325 7414 4306 7411 4304 7454
      4316 7460
TIME...MOT...LOC 1944Z 252DEG 25KT 4310 7451

TAW
Special weather statement, Aug 29, 4:00 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Albany NY
400 PM EDT Sat Aug 29 2020

NYZ038>040-292030-
Southern Fulton-Southern Herkimer-Montgomery-
400 PM EDT Sat Aug 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HERKIMER AND
NORTHWESTERN MONTGOMERY COUNTIES...

At 400 PM EDT, a strong thunderstorm was located over West Winfield,
or 10 miles southwest of Ilion, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Little Falls, Mohawk, West Winfield, Jordanville, Cedarville,
Elizabethtown, Warren, Ingham Mills, Spinnerville, Cedar Lake, South
Columbia, South Ilion, Mindenville, Davys Corners, Chepachet, Ripple
Corners, Columbia Center, Ingham Mills Station, Dennison Corners and
McCoon Crossing.

This includes Interstate 90 near exit 29A.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding. Do not drive your vehicle through
flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4288 7520 4296 7521 4308 7473 4283 7465
      4290 7488 4284 7489 4282 7491 4291 7510
      4286 7514 4286 7521
TIME...MOT...LOC 2000Z 257DEG 29KT 4288 7515

TAW
Local storm report, Aug 29, 4:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             3 NNW GALWAY            43.05N  74.06W
08/29/2020  M1.50 INCH       SARATOGA           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY2002901

DBT
Local storm report, Aug 29, 4:52 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     2 E GALWAY              43.02N  73.99W
08/29/2020                   SARATOGA           NY   TRAINED SPOTTER

            ONE FOOT DIAMETER TREE SNAPPED AT JOCKEY STREET AND
            GALWAY ROAD

&&

EVENT NUMBER ALY2002902

DBT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:25 PM EDTSpecial Weather StatementALYSchenectady50 min
Aug 29, 2:23 PM EDTSpecial Weather StatementALYSaratoga52 min
Aug 29, 2:34 PM EDTSpecial Weather StatementALYFulton41 min
Aug 29, 2:42 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer63 min
Aug 29, 3:44 PM EDTSpecial Weather StatementALYFulton31 min
Aug 29, 3:51 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Saratoga54 min
Aug 29, 4:00 PM EDTSpecial Weather StatementALYOtsego30 min
Aug 29, 4:17 PM EDTTornado WarningALYFulton, Saratoga43 min
Aug 29, 5:11 PM EDTTornado WarningALYSaratoga, Washington34 min
Aug 29, 5:31 PM EDTTornado Warning Tornado observedALYRensselaer, Saratoga, Washington29 min
Aug 29, 5:34 PM EDTSpecial Weather StatementALYHamilton26 min
Aug 29, 6:00 PM EDTTornado WarningALYRensselaer45 min
Aug 29, 6:12 PM EDTSevere Thunderstorm WarningALYSchoharie52 min
Aug 29, 6:19 PM EDTSevere Thunderstorm WarningALYMontgomery, Schenectady, Schoharie56 min
Aug 29, 6:27 PM EDTTornado WarningALYRensselaer33 min
Aug 29, 6:32 PM EDTSevere Thunderstorm WarningALYRensselaer58 min
Aug 29, 6:34 PM EDTSevere Thunderstorm WarningALYWarren, Washington31 min
Aug 29, 6:48 PM EDTSevere Thunderstorm WarningALYAlbany, Saratoga, Schenectady57 min
Aug 29, 7:01 PM EDTSevere Thunderstorm WarningALYGreene, Schoharie, Ulster44 min
Aug 29, 7:13 PM EDTSevere Thunderstorm WarningALYRensselaer47 min
Aug 29, 7:40 PM EDTSevere Thunderstorm WarningALYColumbia, Rensselaer, Washington65 min
Aug 29, 7:57 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess63 min
Aug 29, 3:15 PM EDTSpecial Weather StatementALYBennington60 min
Aug 29, 7:01 PM EDTSpecial Weather StatementALYBennington29 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.